New Safety Advice Out on Potiga Drug

Drugs come with side effects; that is one of the unfortunate things about medications. However, for those that have been taking the anti-seizure medication Potiga (Ezogabine), the side effects are more than just feeling slightly uncomfortable. In fact, the side effects have grown severe enough that the company is working with the FDA to initiate a recall of the medication.

What Are The Side Effects?

The two most common, and negative side effects reported by those using Potiga over a long period of time, are damage to the retina and blue skin discolorations. The skin discolorations have appeared most commonly in the nail beds of the fingers and toes, as well as around the mouth. However, there have been reports of discolorations across the face and legs as well, both in combination with and in independent from retinal damage.

Who is in Danger?

Anyone that has been taking Potiga (Ezogabine) is at risk for these negative side effects, but those that have been taking the drug significantly longer are at a great risk. Most of the individuals reporting difficulties and side effects have been taking the drug for up to four years. Fortunately, Potiga is an add-on to most anti-seizure medications, and its removal does not expose someone to the full brunt of seizure risk. Doctors are making certain to change patients over to medications that do not produce these negative, and in the case of retinal damage, permanent side effects.

A Full Check Up

The company that has initiated the recall has suggested that all patients who have been taking Potiga (Ezogabine) get a checkup as soon as they stop taking the medication. A full eye exam, including acuity up to and including fluorescein angiograms and other medical tests to make sure that the eye works just as it should even after the patient has been exposed to the drug for a period of time. Only once a patient has been given a clean bill of health, and his or her eyes have been given the go ahead, they can move on and relax while taking a different medication to prevent seizures.

Recommended Resources:
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm349847.htm
http://formularyjournal.modernmedicine.com/formulary-journal/news/fda-warns-retinal-abnormalities-potiga-use